Author(s): Isbister GK, Buckley NA, Whyte IM
Abstract Share this page
Abstract Excess serotonin in the central nervous system leads to a condition commonly referred to as the serotonin syndrome, but better described as a spectrum of toxicity - serotonin toxicity. Serotonin toxicity is characterised by neuromuscular excitation (clonus, hyperreflexia, myoclonus, rigidity), autonomic stimulation (hyperthermia, tachycardia, diaphoresis, tremor, flushing) and changed mental state (anxiety, agitation, confusion). Serotonin toxicity can be: mild (serotonergic features that may or may not concern the patient); moderate (toxicity which causes significant distress and deserves treatment, but is not life-threatening); or severe (a medical emergency characterised by rapid onset of severe hyperthermia, muscle rigidity and multiple organ failure). Diagnosis of serotonin toxicity is often made on the basis of the presence of at least three of Sternbach's 10 clinical features. However, these features have very low specificity. The Hunter Serotonin Toxicity Criteria use a smaller, more specific set of clinical features for diagnosis, including clonus, which has been found to be more specific to serotonin toxicity. There are several drug mechanisms that cause excess serotonin, but severe serotonin toxicity only occurs with combinations of drugs acting at different sites, most commonly including a monoamine oxidase inhibitor and a serotonin reuptake inhibitor. Less severe toxicity occurs with other combinations, overdoses and even single-drug therapy in susceptible individuals. Treatment should focus on cessation of the serotonergic medication and supportive care. Some antiserotonergic agents have been used in clinical practice, but the preferred agent, dose and indications are not well defined.
This article was published in Med J Aust
and referenced in Journal of Clinical Toxicology